Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 41, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Sep 19, 2014, 7:38 AM CDT for 4 counties in Texas. It was in force for 3 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2014, 7:38 AM CDT (12:38 UTC)
- Expired
- Sep 19, 2014, 10:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Austin County, TX, Fort Bend County, TX, Harris County, TX, Waller County, TX
The radar
The Houston radar (KHGX), 77 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 8:15 AM CDT | FLASH FLOOD | Stafford, TX | THE FOLLOWING ROADS NEARLY IMMPASSABLE DUE TO HIGH WATER... EXECUTIVE... FOUNTAIN LAKE DRIVE...COPORATE...AND EXCHANGE. |
| Sep 19, 8:30 AM CDT | FLOOD | 3 Wsw Bellaire, TX | STREET FLOODING AT FONDREN ROAD AND BISSONNET STREET. |
| Sep 19, 8:30 AM CDT | FLASH FLOOD | 8 N Mission Bend, TX | STREET FLOODING AT BARKER CYPRESS AND SAUMS ROADS. |
| Sep 19, 9:00 AM CDT | FLASH FLOOD | 7 E Katy, TX | HIGH WATER RESCUE IN CULLEN PARK. |
| Sep 19, 9:30 AM CDT | FLOOD | 4 Ne Meadows, TX | HIGH WATER REPORTED AT GESSNER ROAD AND U.S. 59. |
| Sep 19, 9:30 AM CDT | FLASH FLOOD | Katy, TX | AVENUE D FLOODED BETWEEN FIRST STREET AND SIXTH STREET. |
| Sep 19, 9:35 AM CDT | FLASH FLOOD | 7 E Katy, TX | STREET FLOODING AT SAUMS ROAD AND GREENHOUSE ROAD. |
| Sep 19, 10:00 AM CDT | FLOOD | 2 N Bellaire, TX | HIGH WATER REPORTED ON RICHMOND AVENUE IN THE GALLERIA AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 0.6 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
751
WGUS54 KHGX 191238
FFWHGX
TXC015-157-201-473-191530-
/O.NEW.KHGX.FF.W.0041.140919T1238Z-140919T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
738 AM CDT FRI SEP 19 2014
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN AUSTIN COUNTY IN SOUTHEASTERN TEXAS...
WESTERN HARRIS COUNTY IN SOUTHEASTERN TEXAS...
SOUTHERN WALLER COUNTY IN SOUTHEASTERN TEXAS...
NORTHERN FORT BEND COUNTY IN SOUTHEASTERN TEXAS...
* UNTIL 1030 AM CDT
* AT 737 AM CDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. 1 TO 3 INCHES OF RAIN
HAVE ALREADY FALLEN. FLASH FLOODING IS ON GOING AND MAY
WORSEN.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SUGAR LAND...MISSOURI CITY...ROSENBERG...STAFFORD...BELLAIRE...WEST
UNIVERSITY PLACE...KATY...RICHMOND...JERSEY VILLAGE...SEALY...
BROOKSHIRE...HUNTERS CREEK VILLAGE...BUNKER HILL VILLAGE...PINEY
POINT VILLAGE...MIDTOWN HOUSTON...FOURTH WARD...GREATER THIRD
WARD...MISSION BEND...PECAN GROVE AND NEARTOWN / MONTROSE.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES IS POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 2982 9620 3005 9562 2969 9531 2948 9559
2952 9596
$$
!KP!1 follow-up statement
073
WGUS74 KHGX 191529
FFSHGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1029 AM CDT FRI SEP 19 2014
TXC015-157-201-473-191534-
/O.EXP.KHGX.FF.W.0041.000000T0000Z-140919T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AUSTIN TX-HARRIS TX-WALLER TX-FORT BEND TX-
1029 AM CDT FRI SEP 19 2014
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN AUSTIN...WESTERN
HARRIS...SOUTHERN WALLER AND NORTHERN FORT BEND COUNTIES WILL EXPIRE
AT 1030 AM CDT...
THE HEAVY RAIN HAS ENDED...ALTHOUGH SOME LIGHT RAIN CONTINUES OVER
PORTIONS OF THE AREA. SOME POOR DRAINAGE SPOTS COULD STILL HAVE SOME
HIGH WATER...BUT MORE SIGNIFICANT FLASH FLOODING IS NO LONGER
EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.
LAT...LON 2982 9620 3005 9562 2969 9531 2948 9559
2952 9596
$$
DRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 6:43 AM CDT, 55 minutes earlier.
Area forecast discussion, Sep 19, 6:43 AM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
643 AM CDT FRI SEP 19 2014
.DISCUSSION...
SEE AVIATION FOR 12Z TAF ISSUANCE.
&&
.AVIATION...
NUMEROUS SHOWERS AND THUNDERSTORMS THIS MORNING THANKS TO A
BOUNDARY AT 850MB ALONG WITH PLENTY OF MOISTURE AS PWATS ARE
AROUND 2.20". HIGH RES MODELS SHOWING PRECIP CONTINUING THIS
MORNING WITH SOME REDEVELOPMENT IN THE AFTERNOON. GFS AND ECMWF
BOTH SHOW REDEVELOPMENT THIS AFTERNOON. 23
&&
.PREV DISCUSSION... /ISSUED 452 AM CDT FRI SEP 19 2014/
DISCUSSION...
SHOWERS AND A FEW THUNDERSTORMS DEVELOPED QUICKLY AROUND 330 AM
AND HAVE CONTINUED TO EXPAND AND INTENSIFY. STORMS ARE LINING UP
FROM AROUND COLLEGE STATION ACROSS MONTGOMERY COUNTY AND ANOTHER
LINE ACROSS BRENHAM TO SW HARRIS TO GALVESTON. THESE STORMS APPEAR
TO BE FOCUSING ALONG THE 850-700 TROUGH AXIS AND MOISTURE IS IN
ABUNDANCE WITH GPS DATA SHOWING 2.4" PW AT HOUSTON AND MODEL
SOUNDING ARE PROGGING VERY FAVORABLE CONDITIONS FOR HEAVY RAINFALL
ACROSS THE AREA TODAY. HAVE EXPANDED THE FLOOD WATCH AND EXTENDED
IT TO 10 PM THOUGH BY 7 PM AM EXPECTING STORMS TO BE WEAKENING.
OF NOTE THE TEXAS TECH WRF ENSEMBLE PAINTS A VERY WET PATTERN FOR
MUCH OF THE AREA FROM COLLEGE STATION TO HUNTSVILLE AND AROUND THE
HOUSTON METRO AREA. DO HAVE SOME CONCERNS THAT BREAKS IN THE
CLOUDS TODAY COULD DRIVE UP TEMPERATURE AND DRAMATICALLY INCREASE
THE INSTABILITY. BASED ON YESTERDAYS MINIMAL DIURANAL TEMPERATURE
RANGES HAVE LOWERED TEMPERATURES TODAY AND THEY MAY NEED FURTHER
SHRINKING.
AS RIDGING SETTLES INTO LOWER MS VALLEY SATURDAY DRIER AIR FIRST
IN THE MID LEVELS AND EVENTUALLY THE LOWER LEVELS SPREADS INTO THE
AREA FROM THE EAST AND RAIN CHANCES SHIFT SOUTHWESTWARD AND FALL
OFF DRAMATICALLY FROM TODAYS NUMBERS. A SHOT OF DRIER AIR PUSHES
IN WITH THE NEXT FRONT AND BY MIDWEEK VERY PLEASANT WEATHER SHOULD
BE ON TAP.
45
MARINE...
ONSHORE WINDS WILL REMAIN RELATIVELY LIGHT OVER THE WATERS TODAY
THANKS TO A WEAK PRESSURE GRADIENT. WINDS WILL BEGIN TO BACK SUNDAY
AND TURN EASTERLY AS THE NEXT WEAK COLD FONT APPROACHES. WEEKEND
MARINERS CAN EXPECT SLIGHTLY ELEVATED SEA HEIGHTS DUE TO THE
PROLONGED EASTERLY FETCH. A SECONDARY SURGE OF UPPER LEVEL ENERGY
WILL PUSH THE COLD FRONT SLIGHTLY FURTHER SOUTH ON MONDAY BUT IT
WILL STILL NOT MAKE IT. EAST WINDS WILL PERSIST THROUGH NEXT WEEKEND
AND GRADUALLY STRENGTHEN TOWARD THE END OF THE WEEK AS THE PRESSURE
GRADIENT TIGHTENS. A PERSISTENT EASTERLY FETCH WILL ALLOW TIDE
LEVELS TO SLOWLY INCREASE THROUGH THE WEEK. 23
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 84 72 88 73 89 / 80 20 30 10 20
HOUSTON (IAH) 85 72 87 74 89 / 80 20 30 10 30
GALVESTON (GLS) 85 78 85 78 85 / 70 30 30 30 30
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
JACKSON...LIBERTY...MADISON...MATAGORDA...MONTGOMERY...SAN
JACINTO...WALKER...WALLER...WASHINGTON...WHARTON.
GM...NONE.
&&
DISCUSSION...45
AVIATION/MARINE...23Hazardous weather outlook, Sep 19, 7:28 AM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 728 AM CDT FRI SEP 19 2014 TXZ163-164-176>179-195>200-210>214-226-227-235>238-201230- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 728 AM CDT FRI SEP 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT HEAVY RAINS ARE EXPECTED ACROSS THE REGION AND MUCH OF THE AREA IS UNDER A FLOOD WATCH. AFTER DAYS OF MODERATE TO HEAVY RAINS THE GROUND HAS BECOME SATURATED. STORMS TODAY WILL BE CAPABLE OF PRODUCING RAINFALL RATES OF 2 INCHES PER HOUR AND AT TIMES MAY APPROACH 3 INCHES PER HOUR. A BOUNDARY IS ALIGNED FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA AND STORMS SHOULD COALESCE ALONG THIS BOUNDARY THROUGHOUT THE MORNING AND THEN SHIFT WEST AND SOUTHWEST THIS AFTERNOON. STREET FLOODING WILL BE A PROBLEM THROUGHOUT THE DAY AND AREA BAYOUS...STREAMS AND RIVERS WILL CONTINUE TO RISE AND WILL POSE A FLOOD THREAT. ALSO...FUNNEL CLOUDS ARE POSSIBLE WITHIN THIS TROPICAL AIR MASS. THERE IS A SLIGHT CHANCE THAT ANY FUNNEL CLOUD MAY BRIEFLY TOUCH DOWN AS A WEAK TORNADO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RAINS ON SATURDAY SHOULD GRADUALLY TAPER OFF WITH LESS INTENSE RAINS. MUCH DRIER WEATHER WILL BE ON TAP SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD RELAY ANY REPORTS OF THE FLOODING OF VEHICLES...MAJOR ROADWAYS...AND OR HOMES TO THE HOUSTON GALVESTON NATIONAL WEATHER SERVICE OFFICE.
In the hours before
Local storm report, Sep 19, 7:29 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
729 AM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM HEAVY RAIN 7 E KATY 29.81N 95.71W
09/19/2014 M3.16 INCH HARRIS TX MESONET
3.16 INCHES AT SOUTH MAYDE CREEK AND GREENHOUSE RD IN 3
HOURS
&&
EVENT NUMBER HGX1400210
BHThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 5:00 AM CDT | Flash Flood Warning | HGX | Austin, Fort Bend, Harris, Waller | 3 hr |
| Sep 19, 5:07 AM CDT | Areal Flood Advisory | HGX | Brazoria, Galveston | 113 min |
| Sep 19, 5:38 AM CDT | Flash Flood Warning | HGX | Grimes, Montgomery | 3 hr |
| Sep 19, 5:52 AM CDT | Flash Flood Warning | HGX | Harris, Montgomery | 113 min |
| Sep 19, 6:21 AM CDT | Flash Flood Warning | HGX | Brazoria, Galveston | 114 min |
| Sep 19, 6:22 AM CDT | River Flood Warning | HGX | Harris | 7 days |
| Sep 19, 6:32 AM CDT | Special Marine Warning | HGX | 28 min | |
| Sep 19, 7:16 AM CDT | Special Marine Warning | HGX | 29 min | |
| Sep 19, 7:46 AM CDT | Flash Flood Warning | HGX | Chambers, Harris, Liberty, Montgomery | 3 hr |
| Sep 19, 10:39 AM CDT | Flash Flood Warning | HGX | Chambers, Harris, Liberty | 81 min |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.